Skip to main content

Maximum Flow Problems and an NP-Complete Variant on Edge-Labeled Graphs

Abstract

The aim of this chapter is to present an overview of the main results for a well-known optimization problem and an emerging optimization area, as well as introducing a new problem which is related to both of them. The first part of the chapter presents an overview of the main existing results for the classical maximum flow problem. The maximum flow problem is one of the most studied optimization problems in the last decades. Besides its many practical applications, it also arises as a subproblem of several other complex problems (e.g., min cost flow, matching, covering on bipartite graphs). Subsequently, the chapter introduces some problems defined on edge-labeled graphs by reviewing the most relevant results in this field. Edge-labeled graphs are used to model situations where it is crucial to represent qualitative differences (instead of quantitative ones) among different regions of the graph itself. Finally, the maximum flow problem with the minimum number of labels (MF-ML) problem is presented and discussed. The aim is to maximize the network flow as well as the homogeneity of the solution on a capacitated network with logic attributes.

This problem finds a practical application, for example, in the process of water purification and distribution.

Keywords

  • Distance Label
  • Active Vertex
  • Residual Network
  • Residual Graph
  • Maximum Flow Problem

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-1-4419-7997-1_64
  • Chapter length: 36 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   3,400.00
Price excludes VAT (USA)
  • ISBN: 978-1-4419-7997-1
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Hardcover Book
USD   2,999.99
Price excludes VAT (USA)
Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

Recommended Reading

  1. A. Abouelaoualim, K. Ch. Das, L. Faria, Y. Manoussakis, C. Martinhon, R. Saad, Paths and trails in edge-colored graphs. Theor. Comput. Sci. 409, 497–510 (2008)

    MathSciNet  CrossRef  MATH  Google Scholar 

  2. A. Abouelaoualim, K.C. Das, M. Karpinski, Y. Manoussakis, C.A. Martinhon, R. Saad, W.F. de la Vega, Cycles, paths and trails in edge-colored graphs with given degrees. J. Graph Theory 64, 63–86 (2010)

    MathSciNet  MATH  Google Scholar 

  3. R. Agueda, V. Borozan, Y. Manoussakis, G. Mendy, R. Muthu, Sufficient conditions for the existence of spanning coloredt rees in edge-colored graphs. Discret. Math. (2012). doi:10.1016/j.disc.2012.01.031

    Google Scholar 

  4. R.K. Ahuja, J.B. Orlin, A fast and simple algorithm for the maximum flow problem. Oper. Res. 37, 748–759 (1989)

    MathSciNet  CrossRef  MATH  Google Scholar 

  5. R.K. Ahuja, J.B. Orlin, Distance-directed augmenting path algorithms for maximum flow and parametric maximum flow problems. Nav. Res. Logist. 38, 413–430 (1991)

    CrossRef  MATH  Google Scholar 

  6. J.B. Ahuja, R.K. Orlin, R.E. Tarjan, Improved time bounds for the maximum flow problem. SIAM J. Comput. 18, 939–954 (1989)

    MathSciNet  CrossRef  MATH  Google Scholar 

  7. R.K. Ahuja, T.L. Magnanti, J.B. Orlin, Network Flows: Theory, Algorithms, and Applications (Prentice-Hall, Englewood Cliffs, 1993)

    MATH  Google Scholar 

  8. J. Bang-Jensen, G. Gutin, Alternating cycles and trails in 2-edge-coloured complete multigraphs. Discret. Math. 188(1–3), 61–72 (1998)

    MathSciNet  CrossRef  MATH  Google Scholar 

  9. H. Broersma, X. Li, Spanning trees with many or few colors in edge-colored graphs. Discuss. Math. Graph Theory 17(2), 259–269 (1997)

    MathSciNet  CrossRef  MATH  Google Scholar 

  10. T. Brüggemann, J. Monnot, G.J. Woeginger, Local search for the minimum label spanning tree problem with bounded color classes. Oper. Res. Lett. 31, 195–201 (2003)

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. M. Captivo, J.C. Climaco, M.M. Pascoal, A mixed integer linear formulation for the minimum label spanning tree problem. Comput. Oper. Res. 36, 3082–3085 (2009)

    MathSciNet  CrossRef  MATH  Google Scholar 

  12. R.D. Carr, S. Doddi, G. Konjedov, M. Marathe, On the red-blue set cover problem, in In Proceedings of the 11th ACN-SIAM Symposium on Discrete Algorithms, 2000, pp. 345–353. ISBN: 0-89871-453-2

    Google Scholar 

  13. F. Carrabs, R. Cerulli, M. Gentili, The labeled maximum matching problem. Comput. Oper. Res. 36(6), 1859–1871 (2009)

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. R. Cerulli, D. Granata, Varianti colorate del problema del massimo flusso. Technical report, University of Salerno, 2009

    Google Scholar 

  15. R. Cerulli, A. Fink, M. Gentili, S. Voß, Metaheuristics comparison for the minimum labelling spanning tree problem, in The Next Wave in Computing, Optimization, and Decision Technologies, ed. by B.L. Golden, S. Raghavan, E.A. Wasil (Springer, New York, 2005), pp. 93–106

    CrossRef  Google Scholar 

  16. R. Cerulli, P. Dell’Olmo, M. Gentili, A. Raiconi, Heuristic approaches for the minimum labelling hamiltonian cycle problem. Electronic Notes Discret. Math. 25, 131–138 (2006). CTW2006 – Cologne-Twente Workshop on Graphs and Combinatorial Optimization

    MathSciNet  CrossRef  Google Scholar 

  17. R. Cerulli, A. Fink, M. Gentili, S. Voß, Extensions of the minimum labeling spanning tree problem. J. Telecommun. Inf. Technol. 4, 39–45 (2006)

    Google Scholar 

  18. R. Cerulli, M. Gentili, A. Iossa, Efficient preflow push algorithms. Comput. Oper. Res. 35, 2694–2708 (2008)

    MathSciNet  CrossRef  MATH  Google Scholar 

  19. R.S. Chang, S.J. Leu, The minimum labeling spanning trees. Inf. Process. Lett. 63(5), 277–282 (1997)

    MathSciNet  CrossRef  Google Scholar 

  20. J. Cheriyan, K. Mehlhorn, An analysis of the highest-level selection rule in the preflow-push max-flow algorithm. Inf. Process. Lett. 69, 239–242 (1999)

    MathSciNet  CrossRef  Google Scholar 

  21. R.V. Cherkasky, An algorithm for constructing maximal flows in networks with complexity of o(v 2\sqrt{E})operations. Math. Methods Solut. Econ. Probl. 7, 112–125 (1977) (In Russian)

    Google Scholar 

  22. S. Consoli, J.A. Moreno-Perez, K. Darby-Dowman, N. Mladenovic, Discrete particle swarm optimization for the minimum labeling steiner tree problem, in Nature Inspired Cooperative Strategies for Optimization (NICSO 2007), ed. by N. Krasnogor, G. Nicosia, M. Pavone, D. Pelta (Springer, Berlin, 2008), pp. 313–322

    CrossRef  Google Scholar 

  23. S. Consoli, K. Darby-Dowman, N. Mladenovic, J.A. Moreno-Perez, Greedy randomized adaptive search and variable neighbourhood search for the minimum labelling spanning tree problem. Eur. J. Oper. Res. 196, 440–449 (2009)

    CrossRef  MATH  Google Scholar 

  24. S. Consoli, K. Darby-Dowman, N. Mladenovic, J.A. Moreno-Perez, Variable neighbourhood search for the minimum labelling steiner tree problem. Ann. Oper. Res. 172, 71–96 (2009)

    MathSciNet  CrossRef  MATH  Google Scholar 

  25. S. Consoli, J.A. Moreno-Perez, K. Darby-Dowman, N. Mladenovic, Discrete particle swarm optimization for the minimum labeling steiner tree problem. Nat. Comput. 9, 29–46 (2010)

    MathSciNet  CrossRef  MATH  Google Scholar 

  26. B. Couëtoux, L. Gourvès, J. Monnot, O.A. Telelis, Labeled traveling salesman problems: complexity and approximation. Discret. Optim. 7(1–2), 74–85 (2010)

    CrossRef  MATH  Google Scholar 

  27. E.A. DINIC, Algorithm for solution of a problem of maximum flow in networks with power estimation. Sov. Math. Dokl. II, 1277–1280 (1970)

    Google Scholar 

  28. J. Edmonds, R.M. Karp, Theoretical improvements in algorithmic efficiency for network flow problems. J. ACM 19, 248–264, (1972)

    CrossRef  MATH  Google Scholar 

  29. S. Even, Graph Algorithms. Computer Science Press, Potomac (1979)

    MATH  Google Scholar 

  30. M.R. Fellows, J. Guo, I.A. Kanj, The parameterized complexity of some minimum label problems, in Graph-Theoretic Concepts in Computer Science, ed. by C. Paul, M. Habib (Springer, Berlin/New York, 2009), pp. 88–99

    Google Scholar 

  31. L.R. Ford, D.R. Fulkerson, Maximal flow through a network. Can. J. Math. 8, 399–404 (1956)

    MathSciNet  CrossRef  MATH  Google Scholar 

  32. L.R. Ford, D.R. Fulkerson, A simple algorithm for finding maximal network flows and an application to the hitchcock problem. Can. J. Math. 9, 210–218 (1957)

    MathSciNet  CrossRef  MATH  Google Scholar 

  33. L.R. Ford, D.R. Fulkerson, Flows in Networks (Princeton University Press, Princeton, 1962)

    MATH  Google Scholar 

  34. G. Galbiati, The complexity of a minimum reload cost diameter problem. Discret. Appl. Math. 156(18), 3494–3497 (2008)

    MathSciNet  CrossRef  MATH  Google Scholar 

  35. Z. Galil, An o(n 5 ∕ 3 m 2 ∕ 3) algorithm for the maximal flow problem. Acta Inform. 14, 221–242 (1980)

    MathSciNet  CrossRef  MATH  Google Scholar 

  36. Z. Galil, A. Naamad, An o(nm(logn)2) algorithm for the maximal flow problem. J. Comput. Syst. Sci. 21, 203–217 (1980)

    MathSciNet  CrossRef  MATH  Google Scholar 

  37. A.V. Goldberg, R.E. Tarjan, A new approach to the maximum flow problem. J. ACM 35, 921–940 (1988)

    MathSciNet  CrossRef  MATH  Google Scholar 

  38. A.V. Goldberg, E. Tardos, R.E. Tarjan, Network flow algorithms, in Flows, Paths and VLSI, ed. by B. Korte, L. Lovasz, H.J. Promel, A. Schrijver (Springer, Berlin, 1990), pp. 101–164 (1990)

    Google Scholar 

  39. R. Hassin, J. Monnot, D. Segev, Approximation algorithms and hardness results for labeled connectivity problem. J. Comb. Optim. 14, 437–453 (2007)

    MathSciNet  CrossRef  MATH  Google Scholar 

  40. N. Jozefowiez, G. Laporte, F. Semet, A branch-and-cut algorithm for the minimum labeling hamiltonian cycle problem and two variants. Comput. Oper. Res. 38, 1534–1542 (2011)

    MathSciNet  CrossRef  MATH  Google Scholar 

  41. A.V. Karzanov, Determining the maximal flow in a network by the method of preflows. Sov. Math. Dokl. 15, 434–437 (1974)

    MATH  Google Scholar 

  42. S.O. Krumke, H.-C. Wirth, On the minimum label spanning tree problem. Inf. Process. Lett. 66, 81–85 (1998)

    MathSciNet  CrossRef  MATH  Google Scholar 

  43. E. Lawler, Combinatorial Optimization: Networks and Matroids (Holt, Reinhart, and Wiston, New York, 1976)

    MATH  Google Scholar 

  44. S.N. Maheshwari, J. Cheriyan, Analysis of preflow push algorithms for maximum network flow. SIAM J. Comput. 18(6), 1057–1086 (1989)

    MathSciNet  CrossRef  MATH  Google Scholar 

  45. G. Mazzoni, S. Pallottino, M.G. Scutellá, The maximum flow problem: a max-preflow approach. Eur. J. Oper. Res. 53, 257–278 (1991)

    CrossRef  MATH  Google Scholar 

  46. N. Mladenović, P. Hansen, Variable neighborhood search. Comput. Oper. Res. 24(11), 1097–1100 (1997)

    MathSciNet  CrossRef  MATH  Google Scholar 

  47. N. Mladenović, P. Hansen, Variable neighbourhood search: principles and applications. Eur. J. Oper. Res. 130, 449–467 (2001)

    CrossRef  MATH  Google Scholar 

  48. N. Mladenović, P. Hansen, Variable neighbourhood search. Eur. J. Oper. Res. 130(11), 145–185 (2003)

    Google Scholar 

  49. N. Mladenović, P. Hansen, B. Jaumard, A. Parreira, Variable neighborhood search for weighted maximum satisfiability problem. Les Cahiers du GERAD G-2000-62, Montréal, 2000

    Google Scholar 

  50. J. Monnot, The labeled perfect matching in bipartite graphs. Inf. Process. Lett. 96(3), 81–88 (2005)

    MathSciNet  CrossRef  MATH  Google Scholar 

  51. J. Monnot, A note on the hardness results for the labeled perfect matching problems in bipartite graphs. RAIRO 42, 315–324 (2008)

    MathSciNet  CrossRef  MATH  Google Scholar 

  52. C.H. Papadimitriou, K. Steiglitz, Combinatorial Optimization: Algorithms and Complexity (Dover, Mineola, 1998)

    MATH  Google Scholar 

  53. J.C. Picard, H.D. Ratliff, Minimum cuts and related problems. Networks 5, 357–370 (1975)

    MathSciNet  CrossRef  MATH  Google Scholar 

  54. Y. Shiloach, An o(nI(log)2 I) maximum-flow algorithm. Technical report, STAN-CS-78-802, Computer Science Department, Stanford University, Stanford, 1978

    Google Scholar 

  55. D.D. Sleator, An o(nmlogn) algorithm for maximum network flow. Technical report, STAN-CS-80-831, Computer Science Department, Stanford University, Stanford, 1980

    Google Scholar 

  56. D.D. Sleator, R.E. Tarjan, A data structure for dynamic trees. J. Comput. Syst. Sci. 26, 362–391 (1983)

    MathSciNet  CrossRef  MATH  Google Scholar 

  57. J. Steffan, H.-C. Wirth, Reload cost problems: minimum diameter spanning tree. Discret. Appl. Math. 113(1), 73–85 (2001)

    MathSciNet  CrossRef  MATH  Google Scholar 

  58. S. Szeider, Finding paths in graphs avoiding forbidden transitions. Discret. Appl. Math. 126, 261–273 (2003)

    MathSciNet  CrossRef  MATH  Google Scholar 

  59. R.E. Tarjan, Data Structures and Network Algorithms (Society for Industrial and Applied Mathematics, Philadelphia, 1983)

    CrossRef  Google Scholar 

  60. Y. Wan, G. Chen, Y. Xu, A note on the minimum label spanning tree. Inf. Process. Lett. 84, 84–99 (2002)

    MathSciNet  Google Scholar 

  61. Y. Xiong, B. Golden, E. Wasil, A one-parameter genetic algorithm for the minimum labeling spanning tree problem. IEEE Trans. Evolut. Comput. 9(1), 55–60 (2005)

    CrossRef  Google Scholar 

  62. Y. Xiong, B. Golden, E. Wasil, Worst-case behavior of the MVCA heuristic for the minimum labeling spanning tree problem. Oper. Res. Lett. 33(1), 77–80 (2005)

    CrossRef  MATH  Google Scholar 

  63. Y. Xiong, B. Golden, E. Wasil, Improved heuristics for the minimum labelling spanning tree problem. IEEE Trans. Evolut. Comput. 10(6), 700–703 (2006)

    CrossRef  Google Scholar 

  64. Y. Xiong, B. Golden, E. Wasil, The colorful traveling salesman problem, in Extending the Horizons: Advances in Computing, Optimization, and Decision Technologies, ed. by E.K. Baker et al. (Springer, New York, 2007), pp. 115–123

    CrossRef  Google Scholar 

  65. Y. Xiong, B. Golden, E. Wasil, S. Chen, The label-constrained minimum spanning tree problem, in Telecommunications Modeling, Policy, and Technology, ed. by S. Raghavan, B.L. Golden, E.A. Wasil (Springer, New York, 2008), pp. 39–50

    CrossRef  Google Scholar 

  66. S. Yuan, S. Varma, J.P. Jue, Minimum-color path problems for reliability in mesh networks, in INFOCOM 2005. 24th Annual Joint Conference of the IEEE Computer and Communications Societies. Proceedings IEEE, vol. 4, Miami, 2005, pp. 2658-2669

    Google Scholar 

  67. P. Zhang, J.-Y. Cai, L.-Q. Tang, W.-B. Zhao, Approximation and hardness results for label cut and related problem. J. Comb. Optim. 21, 192-208 (2011)

    MathSciNet  CrossRef  MATH  Google Scholar 

  68. U. Zwick, The smallest networks on which the ford-fulkerson maximum flow procedure may fail to terminate. Theor. Comput. Sci. 148, 165-170 (1995)

    MathSciNet  CrossRef  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding authors

Correspondence to Donatella Granata , Raffaele Cerulli , Maria Grazia Scutellà or Andrea Raiconi .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2013 Springer Science+Business Media New York

About this entry

Cite this entry

Granata, D., Cerulli, R., Scutellà, M.G., Raiconi, A. (2013). Maximum Flow Problems and an NP-Complete Variant on Edge-Labeled Graphs. In: Pardalos, P., Du, DZ., Graham, R. (eds) Handbook of Combinatorial Optimization. Springer, New York, NY. https://doi.org/10.1007/978-1-4419-7997-1_64

Download citation